Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 163, NWS St. Louis, MO

May 13, 2008Adams County, Pike County, Illinois; Marion County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2008, 11:15 AM CDT for Adams County, Pike County, Illinois; Marion County, Ralls County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 11:15 AM CDT (16:15 UTC)
Expired
May 13, 2008, 12:00 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Marion County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 135 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:29 AM CDTHAIL 0.751 W Hannibal, MO
May 13, 11:33 AM CDTHAIL 11 N Hannibal, MO
May 13, 12:01 PM CDTHAIL 0.753 E Payson, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 131615
SVRLSX
ILC001-149-MOC127-173-131700-
/O.NEW.KLSX.SV.W.0163.080513T1615Z-080513T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST MISSOURI
  NORTHERN RALLS COUNTY IN NORTHEAST MISSOURI
  SOUTHWESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL NOON CDT

* AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES NORTH OF RENSSELAER...OR 5 MILES
  SOUTHWEST OF PALMYRA...AND MOVING EAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...
  HANNIBAL...
  FALL CREEK...
  PAYSON...
  PAYSON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4002 9114 3967 9101 3953 9171 3956 9172
      3965 9172 3966 9175 3978 9179
TIME...MOT...LOC 1615Z 252DEG 24KT 3974 9156

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 131634
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 AM CDT TUE MAY 13 2008

ILC001-149-MOC127-173-131700-
/O.CON.KLSX.SV.W.0163.000000T0000Z-080513T1700Z/
PIKE IL-ADAMS IL-RALLS MO-MARION MO-
1134 AM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHWESTERN ADAMS AND WESTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...AND SOUTHEASTERN MARION AND NORTHERN RALLS COUNTIES IN
NORTHEAST MISSOURI...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FALL CREEK...OR ABOUT NEAR
HANNIBAL...MOVING EAST AT 38 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
PAYSON...BURTON...PLAINVILLE...ADAMS...KINDERHOOK...RICHFIELD AND
LIBERTY.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL IN 
HANNIBAL. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4002 9114 3967 9101 3953 9171 3956 9172
      3965 9172 3966 9175 3978 9179
TIME...MOT...LOC 1634Z 252DEG 33KT 3978 9130

$$

CARNEY
000 
WWUS53 KLSX 131658
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT TUE MAY 13 2008

ILC001-149-MOC127-173-131708-
/O.EXP.KLSX.SV.W.0163.000000T0000Z-080513T1700Z/
PIKE IL-ADAMS IL-RALLS MO-MARION MO-
1158 AM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND WESTERN
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND SOUTHEASTERN MARION AND
NORTHERN RALLS COUNTIES IN NORTHEAST MISSOURI EXPIRES AT NOON CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...PEA SIZED HAIL...HEAVY RAIN AND 
FREQUENT DEADLY LIGHTNING WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 4002 9114 3967 9101 3953 9171 3956 9172
      3965 9172 3966 9175 3978 9179
TIME...MOT...LOC 1658Z 250DEG 27KT 3984 9107

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:30 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 13, 4:30 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 AM CDT TUE MAY 13 2008

.DISCUSSION...
/430 AM CDT TUE MAY 13 2008/
MAIN FCST ISSUE FOR TDY WL BE CVNTN AND MAX TEMPS.

THE LARGEST FCST PROBLEM TDY IS POPS. MDLS INDICATE WAA PRECIP AHEAD
OF CDFNT FOR MUCH OF TDY. EVEN WITH WAA AHEAD OF THE CDFNT...ATMO
SHUD DESTABILIZE ENUF THAT CVNTN WL DEVELOP ALONG CDFNT AS THE CAP
WEAKENS AS INITIAL S/W MOVES ACROSS THE AREA THIS AFTN. GIVEN FCST
HODOGRAPHS...DISCRETE SUPERCELLS ARE THE ANTICIPATED MODE OF CVNTN
WITH LARGE HAIL AND TORNADOES BEING THE MAIN THREAT. THE THREAT OF
SVR WX WL GRADUALLY DIMINISH TNGT AS ATMO STABILIZES.

THE CDFNT WL STALL ACROSS NRN AR AS THE SFC HIGH BUILDS INTO THE
REGION ON WED. MDLS HAVE A CUT OFF UPR LOW DEVELOP ACROSS WRN US
LATER TDY. THIS LOW IS EXPECTED TO OPEN UP AND WL BE THE NEXT WX
PRODUCER AS IT LIFTS NEWD WITH A DEVELOPING SFC LOW ON THURS. MDLS
INDICATE THIS SYSTEM MAY BE MORE OF A +RA EVENT AS OPPOSED TO SVR
WX. ATTM...AM KEEPING QPF AMOUNTS DWN AS MDLS CONTINUE TO WEAKEN
THIS S/W AS IT APPROACHES THE AREA.

AFTER PRECIP CHCS ON THURS AND EARLY FRI...WE SHUD DRY OUT OVR THE
WEEKEND WITH NWLY AND WLY WINDS KEEPING TEMPS BLW SEASONAL AVGS.

TRENDED TWD WRMR MOS FOR TDY AND TNGT WHILE GOING TWD COOLER MOS FOR
TMW AND INTO FRI MRNG.

TILLY

&&

.AVIATION...
/1100 PM CDT MON MAY 12 2008/
FOR THE 06Z TAFS...SURFACE RIDGE HAS MOVED OFF TO THE EAST ALLOWING
SOUTHEAST TO SOUTH WINDS TO RETURN TO THE AREA THIS EVENING. IN THE
MEANTIME...LOW LEVEL MOISTURE IS QUICKLY RETURNING TO THE REGION
WITH SATELLITE SHOWING SC DECK SPREADING NORTHWARD INTO SOUTHWESTERN
MO AS OF 04Z. THIS IS AHEAD OF NEXT WEATHER SYSTEM AND WILL SEE THE
SC DECK SPREAD INTO KCOU BY 10Z...THEN INTO KUIN BY 12Z. DUE TO SOME
RESIDUAL RIDGING OVER SOUTHEASTERN MO...KSUS/KSTL WILL NOT SEE SC
DECK MOVE INTO TIL AFTER 21Z.

AS FOR PCPN CHANCES...KCOU WILL SEE SOME SCATTERED RWS DEVELOP IN
WARM SECTOR BEGINNING AROUND 18Z...THEN AFFECT KUIN AROUND 21Z.
KSUS/KSTL WILL NOT SEE SHOWERS TIL AFTER 02Z. THE MORE ROBUST
ACTIVITY WILL BE ASSOCIATED WITH THE COLD FRONT WHICH IS PROGGED TO
MOVE INTO KCOU AROUND 06Z WEDNESDAY...SO ADDED MENTION OF
PREDOMINANT TRWS FOR KCOU BEGINNING AT 04Z. REST OF SITES TO NOT SEE
MAIN ACTIVITY TIL JUST AFTER CURRENT FORECAST PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 7:04 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
704 AM CDT TUE MAY 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
704 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT SWEEPS
THROUGH THE REGION. ALTHOUGH A FEW OF THE STORMS THIS MORNING
COULD PRODUCE SOME HAIL...THE PRIMARY THREAT OF SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT. THESE LATE
AFTERNOON AND OVERNIGHT STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST ILLINOIS INTO WEDNESDAY MORNING AS
THE COLD FRONT MOVES OUT OF THE AREA.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, May 13, 8:15 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             1 N COLUMBIA            38.47N  90.23W
05/13/2008  E0.75 INCH       MONROE             IL   PUBLIC

&&

EVENT NUMBER 00068

SIPPRELL
Local storm report, May 13, 8:55 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             MODOC                   38.05N  90.04W
05/13/2008  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

EVENT NUMBER 00069

SIPPRELL
Local storm report, May 13, 8:57 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             MODOC                   38.05N  90.04W
05/13/2008  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

            COVERING THE GROUND AND COMING DOWN HARD.

&&

EVENT NUMBER 00070

SIPPRELL
Local storm report, May 13, 9:38 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
938 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0937 AM     HAIL             BLOOMSDALE              38.01N  90.22W
05/13/2008  E1.00 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

&&

EVENT NUMBER 00071

SIPPRELL
Local storm report, May 13, 10:16 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             1 W SHELBINA            39.69N  92.06W
05/13/2008  E0.75 INCH       SHELBY             MO   LAW ENFORCEMENT

&&

EVENT NUMBER 00072

SIPPRELL
Local storm report, May 13, 10:43 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             STE. GENEVIEVE          37.97N  90.05W
05/13/2008  E0.75 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

&&

EVENT NUMBER 00073

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:38 AM CDTSevere Thunderstorm WarningLSXAdams, Pike33 min
May 13, 5:39 AM CDTSevere Thunderstorm WarningLSXCalhoun41 min
May 13, 5:54 AM CDTSevere Thunderstorm WarningLSXPike51 min
May 13, 6:36 AM CDTSevere Thunderstorm WarningLSXPike24 min
May 13, 6:49 AM CDTSevere Thunderstorm WarningLSXCalhoun14 min
May 13, 7:16 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair18 min
May 13, 7:59 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair31 min
May 13, 8:24 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph51 min
May 13, 9:38 AM CDTSevere Thunderstorm WarningLSXRandolph40 min
May 13, 10:27 AM CDTSevere Thunderstorm WarningLSXRandolph31 min
May 13, 10:49 AM CDTSevere Thunderstorm WarningLSXMadison10 min
May 13, 11:44 AM CDTSevere Thunderstorm WarningLSXPike46 min
May 13, 11:55 AM CDTSevere Thunderstorm WarningLSXSaint Clair23 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningLSXMadison26 min
May 13, 12:09 PM CDTSevere Thunderstorm WarningLSXAdams, Pike66 min
May 13, 12:59 PM CDTSevere Thunderstorm WarningLSXBrown, Pike19 min
May 13, 1:34 PM CDTSevere Thunderstorm WarningLSXAdams, Brown11 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningLSXBrown15 min
May 13, 6:38 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair37 min
May 13, 5:50 AM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren40 min
May 13, 6:29 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis46 min
May 13, 9:50 AM CDTSevere Thunderstorm WarningLSXMonroe, Shelby40 min
May 13, 10:02 AM CDTTornado WarningLSXShelby28 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby45 min
May 13, 10:33 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe, Ralls42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.